Why do I wake up paralyzed?
I am a 17 student with a history of insomnia. For the past couple of months I have been waking up paralyzed and and am only able to move after concentrating very hard on moving my fingers. It feels like I am dreaming. I am taking anti-depressants, are they causing this?
Sleep disturbances can be very frustrating for patients, not to mention detrimental to one's quality of life. Sleep disorders can be difficult to diagnose, but with the appropriate history and sometimes a sleep study (called a polysomnogram), it is possible to evaluate these kinds of complaints. Sleep specialists are usually the best type of physician to see for problems related to sleep. Medication side effects can cause the symptoms you describe. However, there are also several sleep disturbances that can affect one's muscle tone. A condition called cataplexy causes sudden loss of muscle tone. This can happen when a person is awake or sometimes if they were to suddenly fall asleep (called narcolepsy with cataplexy). Patients can also have difficulty moving in their sleep or suddenly upon awaking (called sleep paralysis). These symptoms can be associated with vivid or frightening dreams or sometimes difficulty falling asleep. Diagnosing exactly what is causing your sleep disorder will likely require consultation with a sleep specialist. Certain types of sleep disorders can be very rare but they are also thought to sometimes have a genetic component which is why it is important to see a physician who can do a thorough family history. Medications can be used to effectively treat sleep disorders, but as always these are best managed by a following physician.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?